Alabama, 2012

Flash Flood and Hail in Alabama, May 2 to 3, 2012

May 2 to 3, 2012 · NWS BMX · 3 events in 3 counties and zones

A slow-moving upper level low cross the Southeast during the first week of May. On Wednesday, the 2nd, and Thursday, the 3rd, impulses rotating around the low combined with increasing moisture from the Gulf of Mexico to provide the right conditions for showers and thunderstorms across central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow-moving upper level low cross the Southeast during the first week of May. On Wednesday, the 2nd, and Thursday, the 3rd, impulses rotating around the low combined with increasing moisture from the Gulf of Mexico to provide the right conditions for showers and thunderstorms across central Alabama. Most of the activity remained below severe limits. Several periods of heavy rain led to an isolated flooding report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 2:39 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, May 2, 2:39 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT WED MAY 2 2012

.DISCUSSION...

MID LEVEL SHORTWAVE CROSSING THE MISSISSIPPI DELTA TODAY HAS
INTERACTED WITH GULF MOISTURE...SPREADING SHOWERS AND THUNDERSTORMS
NORTHWARD ACROSS MUCH OF MISSISSIPPI AND SOUTHWESTERN ALABAMA THIS
AFTERNOON. SHORTWAVE WILL TAKE A TURN TO THE NORTHEAST TONIGHT
TOWARD THE TENNESSEE VALLEY...AND THE MOIST AIRMASS WITH PW VALUES
AS HIGH AS 1.9 INCHES WILL SPREAD FURTHER INTO CENTRAL ALABAMA.
EXPECT SHOWERS AND THUNDERSTORMS...PARTICULARLY IN THE WEST
OVERNIGHT. PLENTY OF CLOUD COVER AND RAIN ACROSS THE AREA WILL KEEP
OVERNIGHT TEMPS IN THE UPPER 60S IN MOST LOCATIONS. THINK THERE WILL
BE A DECREASE IN COVERAGE OVERNIGHT DUE TO THE LOSS OF DAYTIME
HEATING AND DRIER AIR ACROSS EAST CENTRAL ALABAMA. WILL GO WITH A
POP GRADIENT OF 80 IN THE SOUTHWEST TO 20 IN THE NORTHEAST.

AS THE SHORTWAVE CROSSES THE AREA TOMORROW...EXPECT SHOWERS AND
THUNDERSTORMS THROUGH MUCH OF THE DAY. BENEFICIAL RAINFALL WILL ALSO
RESULT IN A REPRIEVE FROM THE NEAR 90 DEGREE HEAT. HIGHS TOMORROW
WILL BE AROUND 80 DEGREES. THE SYSTEM EXITS TO THE NORTHEAST
THURSDAY NIGHT...WITH RAIN ENDING FROM WEST TO EAST DURING THE LATE
AFTERNOON AND EVENING. DECENT LOW LEVEL MOISTURE WILL REMAIN ACROSS
THE AREA ON FRIDAY...AND WILL KEEP THE MENTION OF SCT CONVECTION IN
THE FORECAST. ACTIVITY WILL HAVE TO OVERCOME A CAP AROUND 800
MB...BUT BY THE AFTERNOON SURFACE TEMPS WILL BE WARM ENOUGH TO SEE
DEVELOPMENT.

MID LEVEL RIDGING BUILDS ACROSS THE AREA FRIDAY...BUT SHORTWAVES
RIDING AROUND THE NORTH AND EASTERN EDGE OF THE RIDGE COULD BRING
CONVECTION TO THE AREA. POPS FOR THE WEEKEND AND BEGINNING OF NEXT
WEEK WILL DEPEND ON HOW STRONG THE RIDGE IS AND HOW CLOSE THESE
IMPULSES TRACK TO THE AREA. THE TIMING OF THESE IMPULSES IS VERY
DIFFICULT BEYOND THE FIRST OR SECOND FORECAST PERIOD. WILL KEEP LOW
POPS IN FOR THE DAYTIME PERIODS AS CONVECTION SPARKED BY PASSING
SHORTWAVE ENERGY WILL BE HELPED BY DAYTIME HEATING. HOWEVER...POPS
WILL LIKELY BE ADJUSTED OVER THE NEXT COUPLE DAYS. WITH THE RIDGE
BUILDING BACK ACROSS THE SOUTHEAST...HIGHS OVER THE WEEKEND WILL BE
BACK NEAR 90 DEGREES AND OVERNIGHT LOWS IN THE MID TO UPPER 60S.

14

&&

.AVIATION...
18Z TAF DISCUSSION.

I GET A SENSE THAT THE COMPUTER MODELS ARE NOT HANDLING THE UPPER
LEVEL SYSTEM SPINNING ALONG THE GULF COAST VERY WELL...AND THAT
LEADS TO A SOMEWHAT LESS CONFIDENT FORECAST. THE LACK OF CONFIDENCE
COMES LARGELY FROM TRYING TO TIME THE ARRIVAL (AT EACH TAF LOCATION)
OF WHAT SHOULD BE A MULTIPLE-HOUR PERIOD OF SHOWERS AND INTERMITTENT
THUNDERSTORMS. RADAR IMAGERY EARLY THIS AFTERNOON SHOWED THE SHOWERS
INCREASING IN COVERAGE TO THE SOUTH...AND STARTING TO MOVE NORTH.
SO...THE CONFIDENCE IN GETTING REDUCED CEILINGS AND VISIBILITIES
ASSOCIATED WITH THIS RAIN IS ACTUALLY HIGH. THE PROBLEM COMES IN THE
TIMING. I'VE GONE WITH A FORECAST THAT MOVES THE ONSET OF RAIN FROM
SOUTH TO NORTH...BEGINNING AROUND 00Z. IF THERE IS ERROR IN THAT
TIMING...IT IS MORE LIKELY THAT MY FORECAST IS TOO SLOW (WITH THE
RAIN) THAN TOO FAST.

/61/

NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...
ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 9TH OF MAY.
DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL
HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  80  65  87  65 /  20  60  20  20  10
ANNISTON    66  82  64  88  66 /  20  50  20  20  10
BIRMINGHAM  68  81  69  88  69 /  40  60  20  20  10
TUSCALOOSA  69  82  69  89  68 /  60  60  10  20  10
CALERA      68  81  68  86  67 /  40  60  20  20  10
AUBURN      67  82  67  84  68 /  30  50  20  20  10
MONTGOMERY  68  83  68  88  68 /  50  60  20  20  10
TROY        67  83  67  86  66 /  50  60  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 2, 11:55 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT WED MAY 2 2012

ALZ011>015-017>050-031800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1255 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 46 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Marion

When
May 2, 5:03 PM CST
Where
Marion County, 4.3 mi NNW of Twin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.060, -87.870

Hail, Tuscaloosa

When
May 2, 5:40 PM CST
Where
Tuscaloosa County, 3.64 mi NNW of Echola
Measured
1 in hail
Reported by
Public
Coordinates
33.400, -87.820

Flash Flood, Hale

When
May 3, 12:15 PM CST to 3:15 PM CST
Where
Hale County, 3.16 mi NNE of Greensboro to 4.23 mi NE of Greensboro
Cause
Heavy Rain
Reported by
Public
Coordinates
32.744, -87.567

Several rural roads northeast of Greensboro were washed out due to heavy rain. Water also flowed into the Pleasant Valley Grocery Store on Alabama Highway 25, flooding the store.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386196, 386197, 386194.